This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug or commencing any course of treatment.
Moderate. These medicines may cause some risk when taken together. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
When these two medicines are taken together, theophylline and medicines related to theophylline, including caffeine, may increase the amount of lithium output in your urine. This may lead to a decrease in amount of lithium in your blood.
What might happen:
A decrease in the beneficial effects of lithium may occur.
What you should do about this interaction:
If you experience restlessness, tremors, loss of appetite, or other symptoms, contact your doctor. If you change the amount of caffeine you consume, contact your doctor. Your doctor may want to check the amount of lithium in your blood.Your healthcare professionals (e.g. doctor or pharmacist) may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
1.Perry PJ, Calloway RA, Cook BL, Smith RE. Theophylline precipitated alterations of lithium clearance. Acta Psychiatr Scand 1984 Jun; 69(6):528-37.
2.Holstad SG, Perry PJ, Kathol RG, Carson RW, Krummel SJ. The effects of intravenous theophylline infusion versus intravenous sodium bicarbonate infusion on lithium clearance in normal subjects. Psychiatry Res 1988 Aug; 25(2):203-11.
3.Sierles FS, Ossowski MG. Concurrent use of theophylline and lithium in a patient with chronic obstructive lung disease and bipolar disorder. Am J Psychiatry 1982 Jan;139(1):117-8.
4.Thomsen K, Schou M. Renal lithium excretion in man. Am J Physiol 1968 Oct; 215(4):823-7.
5.Tondo L, Rudas N. The course of a seasonal bipolar disorder influenced by caffeine. J Affect Disord 1991 Aug;22(4):249-51.
6.Jefferson JW. Lithium tremor and caffeine intake: two cases of drinking less and shaking more. J Clin Psychiatry 1988 Feb;49(2):72-3.
7.Mester R, Toren P, Mizrachi I, Wolmer L, Karni N, Weizman A. Caffeine withdrawal increases lithium blood levels. Biol Psychiatry 1995 Mar 1; 37(5):348-50.